I'm not a medical doctor, so I am only able to give you a textbook answer as to why this may have occurred. Your physiological response may be age-related and normal. See the info below and judge for yourself. If you feel the need to see a urologist for more advanced directives, I would encourage you to do so, but from what you are describing, it may not be necessary.
Aging changes in the male reproductive system may include changes in testicular tissue, sperm production, and erectile function. These changes usually occur gradually during a process that some people refer to as andropause.
Aging changes in the male reproductive system occur primarily in the testes. Testicular tissue mass decreases and the level of the male sex hormone testosterone stays the same or decreases very slightly. Erectile function may also be impaired.
The tubes that carry sperm may become less elastic (a process called sclerosis). The testes continue to produce sperm, but the rate of sperm cell production slows. The epididymis, seminal vesicles, and prostate gland lose some of their surface cells but continue to produce the fluid that helps carry sperm.
The prostate gland enlarges with age as some of the prostate tissue is replaced with a scarlike fibrotic tissue. This condition, called benign prostatic hypertrophy (BPH), affects about 50% of men. This may cause problems with urination as well as with ejaculation.
The volume of fluid ejaculated usually remains the same, but there are fewer living sperm in the fluid.
Decreases in the sex drive (libido) may occur for some men. Sexual responses may become slower and less intense. This may be related to decreased testosterone level, but it may also result from psychological or social changes related to aging (such as lack of a willing partner), illness, chronic conditions, or medications.
One advice I always give is to decrease or outright quit smoking. Smoking has an adverse effect on a cellular level and definitely accelerates physical aging. So...if you can butt 'em out for good, it may do YOU some good.
And guess what...sex is good at any age, as long as you've got a willing accomplice..
My sexiest wishes to you,
the Love Goddess
You mentioned scelerosis. Isn't it also a big factor in ED? Are you aware of any medical procedures or medications that help remove plaque from blood carrying vessels to the penis? It seems that such a procedure would be less risky than say removing plaque from a carotid artery...
Hope you can enlighten us on this subject
-- Modified on 5/25/2006 7:07:34 PM
Good day, dear Curious,
Again, I'm not a medical doctor, so here comes a textbook response. Viagra, Levitra and Cialis notwithstanding, there are some other options. There are microsurgical processes that can reverse ED. In some cases, penile micro-surgery (revascularization) can help to reverse arterial damage that has occurred inside the penis, resulting in impotence. Such surgery is best performed on carefully selected younger patients without other known risk factors. Other helpful measures include:
Penile self-injection therapy, which involves the injection of one or a combination of medications into the side of the penis into the corpus cavernosum. Patients inject the medication with a very small needle (similar to the type of needle diabetics use to inject insulin), and most men report only minor discomfort with the injections. The most effective and best studied agents are papaverine, phentolamine and prostaglandin E. These injections are safe, when used as directed by your doctor, and can produce satisfactory erections lasting from 30 minutes to one hour. This therapy shows a 75% effectiveness rating. The injections can only be used two times per week, however.
Caverject sterile powder (alprostadil) medication, packaged as a powder, comes with a syringe which is prefilled with sterile water. The patient mixes the powder with the sterile water, and injects the solution into the side of his penis into the corpus cavernosum. Alprostadil relaxes the penile blood vessels, which allows more blood to flow into the penis, causing an erection.
In some cases, testosterone deficiency can be responsible for an impotence problem. In these cases, hormone replacement therapy can often improve erectile function. However, testosterone injections in a patient with normal testosterone can stimulate prostate growth, liver damage, or tumors, stop sperm production and increase fluid retention -- so such injections must be used with care and only under a physician's supervision.
Oral medications such as yohimbine, trentyl and trazodone can also be helpful. They must be taken every day and require six to eight weeks before improvement is seen.
Yohimbine (Yocon) frequently improves libido and/or sexual desire and many patients report improved erections. Trentyl (pentoxifylline) is used to improve blood flow and is often administered in combination with yohimbine.
Vacuum erection devices are used to produce negative pressure or suction, which pulls blood into the penis, helping a man achieve an erection. A tight band at the base of the penis holds the blood inside, thereby maintaining the erection. This is a safe and effective technique, but the tight band should not be left in place for more than 30 minutes, as damage to the penis may occur if this happens.
Penile prostheses or implants are mechanical devices that are surgically inserted inside the man's body. One of today's most popular devices is called the inflatable penile prosthesis. When the man wishes to have an erection, he inflates an internal device that produces the erection. Most physicians will try to find other solutions for their patients before agreeing to such implants. Device failure over time, or the need to perform surgery again to repair or replace such a device, is a very real possibility with penile implants, although the incidence of problems encountered with these devices has decreased appreciably over time.
As always, see a urologist before deciding what to do, and never, ever self-treat or borrow meds from your buddies!
Be good to your wee-wee,
the Love Goddess
I have been on Lexapro & Wellbutrin, antidepressants for a long time. I am 48, in decent health and don't smoke. I've always known that many antidepressants can decrease libido and/or hamper erection or cause you to lose it quicker and regain it much slower. But I never thought it could get to the point where I either have to give up my medications in order to have fulfilling sex life or ironically stay on them and give up that 'fulfilling' sex life. This is very depressing, absolutely no pun intended!
I've tried decreasing my meds, taking antidpressant "holidays", and even adding Cialis & Viagra with no luck. Neither Cialis nor Viagra did a thing for me. Unfortunately decreasing my meds is out of the question.
Can you explain biologically how antidepressants like Lexapro adversely affect libido and erection? What is the current state of medical research towards 'making antidepressants less depressing'? And finally, for a guy in my particular situation which of the methods you discuss in "Re:A related question" would be most helpful?
Thanks for your help and the education.